dxhafi asked in HealthMental Health · 1 decade ago

Another "Quitting Zoloft Cold Turkey - Help!" Question?

I was prescribed Zoloft for depression 1 year ago. I've been on 100mg, although I have often missed doses when I'm not able to take food with it, since I get very nauseous/sick if I take it without a meal.

4 days ago, I had to quit cold turkey, as I moved and my Zoloft bottle is missing. I won't have enough money to fill a new one for at least a week. I've been wanting to stop taking it basically since I started it because of the nausea and other side effects, but my withdrawal symptoms are terrible:

-brain zaps (these are by far the worst)

-moments of extreme anger/irratibility

-bouts of wanting to cry for seemingly no rational reason

I know these are withdrawals, because my depression was situational - this is not just "the way I am without antidepressants." Can anyone tell me how long these will last? I can't find a conclusive answer. I know that this is obviously not the best place to turn, but it will be several days before I can reach my doctor.

Thanks so much in advance!

Update:

Thanks for all the answers! I managed to borrow money from someone so I was able to get my prescription refilled today, and I'm going to taper off slowly. Thanks again...

8 Answers

Relevance
  • TX Mom
    Lv 7
    1 decade ago
    Best Answer

    You've got to find the medicine or get some more. Cold turkey is hell. You need to wean yourself off slowly, or you'll end up on the funny farm. I'm not kidding.

    TX Mom

  • Anonymous
    1 decade ago

    Quitting cold turkey is pretty dangerous. TELL SOMEONE or go to the ER right away if you feel yourself slipping into a dark depression. Don't think you can "ride it out"-- it's serious.

    Those are common withdrawal symptoms which can last a few days to a few weeks to even a couple of months, with the severity lessening over time.

    If you still feel bad in 14 or so days, consider taking 5HTP to help boost your serotonin. (Don't take it sooner than 2 weeks of being drug-free).

    Meanwhile, drink a lot of water, try to sleep, eat very healthy foods, take vitamins, do some gentle exercises if you can stand it and TELL SOMEONE if you feel deep dark depression.

  • 1 decade ago

    Nobody really knows much about the side effects of getting off anti-deppressants. In my experience weaning off can be as bad as cold turkey and the doctors are no help. It can't last forever tho, so hang in there. It takes 3-6 weeks for medication to take effect, so it may take that long to get it all out of your system. Good luck.

  • Anonymous
    1 decade ago

    i had the same symptoms with Effexor. It will take about 2 weeks to get out of your system. If you can, ask the doc for some prozac. I found I needed to go for councelling as I was up and down despite being on the meds. Get lot of excerise to burn off the anger. You could also go to a pharmacist and ask them to recommend a b vitamin that will help stabilize your moods.

    Contact me if you need to talk. I know what you are going through

  • How do you think about the answers? You can sign in to vote the answer.
  • 1 decade ago

    oh my goodness, i went through this and it seemed like the withdrawals lasted for an eternity. The brain zaps alone seemed never ending. I think it finally totally subsided after a year. Good luck to you! I hope your doctor can help you more than mine did. When i told him that i felt like i was having seizures (really the brain zaps) he said that i was imagining it. That was before they found that those are legitimate withdrawal symptoms (I had to bring him a COSMO magazine to prove it!) GOOD LUCK!

  • 1 decade ago

    first of all zoloft is a non addictive drug and second of all your only suppose to be on it for 6 months, i would look into something else is wrong i was on zoloft for 3 months dropped it cold turkey with no probs cause i hated the mood change it gave me, it made me mean.

  • 1 decade ago

    Do you use the same pharmacy every time?

    Often times they will give you an "emergency" ration to last you until you see your doctor again. They won't even charge for it.

  • Anonymous
    1 decade ago

    get a home depot gift card

Still have questions? Get your answers by asking now.